Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 33, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 26, 1998, 8:00 PM CDT for Tom Green County, Texas. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1998, 8:00 PM CDT (01:00 UTC)
- Expired
- May 26, 1998, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Tom Green County, TX
The radar
The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:00 PM CDT | Thunderstorm Wind | San Angelo, TX | A gas station sign was blown over onto a police car |
| May 26, 8:18 PM CDT | Hail 1 | San Angelo, TX | |
| May 26, 8:20 PM CDT | Hail 1.75 | San Angelo, TX | |
| May 26, 8:30 PM CDT | Tornado F1 | Veribest, TX | A tornado destroyed 2 mobile homes, injuring two of the occupants inside one of them |
| May 26, 8:41 PM CDT | Hail 2.75 | Veribest, TX | Baseball size hail |
| May 26, 9:00 PM CDT | Hail 2.75 | Veribest, TX | Baseball size hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2356 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 270100 RRA TORSJT TXC451-270200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 800 PM CDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS * UNTIL 900 PM CDT * AT 757 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 5 MILES SOUTHEAST OF ORIENT OR 5 MILES WEST OF MILES MOVING NORTHEAST AT 5 MPH. ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. MO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 1:57 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, May 26, 1:57 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 157 PM CDT TUE MAY 26 1998 FLAT UPPER LEVEL RIDGE ALONG THE GULF COAST WILL BUILD INTO TX THROUGH THURSDAY...WITH CORRESPONDING INCREASES IN 1000-500 MB THICKNESSES. THE TRAIN OF WEAK SHORT WAVE TROFS EMBEDDED IN THE SOUTHWEST FLOW THE PAST 2 DAYS WILL SHIFT NORTH OF WC TX...BUT SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO SUPPORT 60+ DEGREE DEWPOINTS THE NEXT 2 DAYS. BEST RAIN CHANCE WILL BE THIS EVENING. 18Z ADAP ESTIMATED LIFTED INDICES WERE -10 TO -12C OVER THE WESTERN 1/3 OF WC TX. THIS AREA IS WEAKLY CAPPED AND EXPECT STORMS IN THIS REGION INITIALLY DESPITE RELATIVELY WEAK CONVERGENCE. JTN PROFILER SHOWS UNIMPRESSIVE SPEED SHEAR...SUGGESTING SLOW MOVING PULSE-TYPE STORMS. TEMPERATURES TRICKY WITH POTENTIAL STORM OUTFLOW AND DAYTIME HAZE. GOOD CONSENSUS AMONG THE CONSERVATIVE FAN/FWC GUIDANCE...SEE NO REASON TO DEVIATE SIGNIFICANTLY. ABI 065/091 21 SJT 065/092 21 JCT 067/092 1- 14
In the hours before
Special weather statement, May 26, 2:23 PM CDT, 5 hours 37 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-271100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 223 PM CDT TUE MAY 26 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...MAINLY WEST OF A ROBY TO MASON LINE... THE ATMOSPHERE WILL BE MODERATELY TO VERY UNSTABLE OVER WEST CENTRAL TEXAS THROUGH THIS EVENING. A WEAK MID LEVEL THERMAL CAP IS EXPECTED TO BREAK...WITH STORMS INITIALLY EXPECTED TO DEVELOP OVER WESTERN PORTIONS OF THE OUTLOOK AREA BEFORE MOVING SLOWLY NORTHEAST. ALTHOUGH SURFACE CONVERGENCE AND WIND SHEAR WILL BE RELATIVELY WEAK...THE HIGH AMOUNT OF INSTABILITY SHOULD SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM. SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 14
Special weather statement, May 26, 2:25 PM CDT, 5 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-271100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECT TYPO NATIONAL WEATHER SERVICE SAN ANGELO TX 225 PM CDT TUE MAY 26 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...MAINLY WEST OF A ROBY TO MASON LINE... THE ATMOSPHERE WILL BE MODERATELY TO VERY UNSTABLE OVER WEST CENTRAL TEXAS THROUGH THIS EVENING. A WEAK MID LEVEL THERMAL CAP IS EXPECTED TO BREAK...WITH STORMS INITIALLY EXPECTED TO DEVELOP OVER WESTERN PORTIONS OF THE OUTLOOK AREA BEFORE MOVING SLOWLY NORTHEAST. ALTHOUGH SURFACE CONVERGENCE AND WIND SHEAR WILL BE RELATIVELY WEAK...THE HIGH AMOUNT OF INSTABILITY SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM. SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 14
Special weather statement, May 26, 2:25 PM CDT, 5 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-271100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECT TYPO NATIONAL WEATHER SERVICE SAN ANGELO TX 225 PM CDT TUE MAY 26 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...MAINLY WEST OF A ROBY TO MASON LINE... THE ATMOSPHERE WILL BE MODERATELY TO VERY UNSTABLE OVER WEST CENTRAL TEXAS THROUGH THIS EVENING. A WEAK MID LEVEL THERMAL CAP IS EXPECTED TO BREAK...WITH STORMS INITIALLY EXPECTED TO DEVELOP OVER WESTERN PORTIONS OF THE OUTLOOK AREA BEFORE MOVING SLOWLY NORTHEAST. ALTHOUGH SURFACE CONVERGENCE AND WIND SHEAR WILL BE RELATIVELY WEAK...THE HIGH AMOUNT OF INSTABILITY SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT FORM. SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 14
Local storm report, May 26, 2:28 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PM TO AM LAST REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1246 PM CDT TUE MAY 26 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM 8 NE STERLING CITY TX 1.75 INCH HAIL
05/26/98 STERLING
0245 AM 6 W PAINT ROCK TX 1.75 INCH HAIL
05/26/98 CONCHOThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:06 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 64 min |
| May 26, 7:39 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 61 min |
| May 26, 7:42 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 63 min |
| May 26, 8:06 PM CDT | Flash Flood Warning | SJT | Runnels | 3 hr |
| May 26, 8:15 PM CDT | Tornado Warning | SJT | Concho, Tom Green | 80 min |
| May 26, 8:19 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 91 min |
| May 26, 8:26 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 64 min |
| May 26, 8:30 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 65 min |
| May 26, 8:40 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 80 min |
| May 26, 8:45 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 65 min |
| May 26, 8:50 PM CDT | Flash Flood Warning | SJT | Mitchell, Sterling | 3 hr |
| May 26, 9:05 PM CDT | Flash Flood Warning | SJT | Concho, Runnels, Tom Green | 4 hr |
| May 26, 9:28 PM CDT | Tornado Warning | SJT | Concho, Runnels, Tom Green | 62 min |
| May 26, 9:31 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 64 min |
| May 26, 9:32 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 63 min |
| May 26, 9:35 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 65 min |
| May 26, 9:45 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 65 min |
| May 26, 9:51 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 79 min |
| May 26, 9:59 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 61 min |
| May 26, 10:14 PM CDT | Tornado Warning | SJT | Irion | 66 min |
| May 26, 10:20 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 80 min |
| May 26, 10:20 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 65 min |
| May 26, 10:29 PM CDT | Flash Flood Warning | SJT | Coleman | 4 hr |
| May 26, 10:29 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 96 min |
| May 26, 10:34 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 96 min |
| May 26, 10:40 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 80 min |
| May 26, 10:58 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 62 min |
| May 26, 11:04 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 66 min |
| May 26, 11:13 PM CDT | Flash Flood Warning | SJT | Tom Green | 112 min |
| May 26, 11:18 PM CDT | Flash Flood Warning | SJT | Crockett | 3 hr |
| May 26, 11:46 PM CDT | Flash Flood Warning | SJT | Brown | 3 hr |
| May 26, 11:56 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 64 min |
| May 27, 12:09 AM CDT | Tornado Warning | SJT | Crockett | 61 min |
| May 27, 12:21 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 49 min |
| May 27, 12:27 AM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 63 min |
| May 27, 12:28 AM CDT | Severe Thunderstorm Warning | SJT | Sutton | 62 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.